Advanced search×
×

Successful hemodialysis in a phenytoin overdose: case report and review of the literature.

Clinical Nephrology 74(1):59 (2010) PMID 20557868

We describe the case of a 42-year-old female who presented to our care 1 hour after ingesting 3.6 g of phenytoin. She was stuporous 48 hours after admission despite supportive therapy. She was treated with hemodialysis (HD) for nearly 6 hours in order to remove phenytoin. Her level of consciousness improved markedly during the procedure. During HD, phenytoin levels decreased by 47% and measured half-life was 6.8 hours as compared to 116 hours when not on HD. Finally, we were able to remove 547 mg of phenytoin (directly measured from the dialysate), representing approximately a third of estimated body stores. The use of extracorporeal therapy in phenytoin overdose is reviewed here. We believe that in severe cases of phenytoin intoxication, hemodialysis can be used to accelerate total body burden of the drug, even if protein binding is significant.

DOI: